A New Analysis of Best Fit Bin Packing

  • Jiří Sgall
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7288)


We give a simple proof and a generalization of the classical result which says that the (asymptotic) approximation ratio of BestFit algorithm is 1.7. We generalize this result to a wide class of algorithms that are allowed to pack the incoming item to any bin with load larger than 1/2 (if it fits), instead to the most full bin, and at the same time this class includes the bounded-space variants of these algorithms.


Closing Step Incoming Item Closing Rule BestFit Algorithm Packing Rule 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Coffman Jr., E.G., Csirik, J., Woeginger, G.J.: Approximate solutions to bin packing problems. In: Pardalos, P.M., Resende, M.G.C. (eds.) Handbook of Applied Optimization, pp. 607–615. Oxford University Press, New York (2002)Google Scholar
  2. 2.
    Coffman Jr., E.G., Garey, M.R., Johnson, D.S.: Approximation algorithms for bin packing: A survey. In: Hochbaum, D. (ed.) Approximation Algorithms for NP-Hard Problems, ch. 2, pp. 46–93. PWS Publishing, Boston (1996)Google Scholar
  3. 3.
    Csirik, J., Johnson, D.S.: Bounded space on-line bin packing: Best is better than first. Algorithmica 31, 115–138 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Garey, M.R., Graham, R.L., Johnson, D.S., Yao, A.C.: Resource constrained scheduling as generalized bin packing. Journal of Combinatorial Theory Series A 21, 257–298 (1976)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Johnson, D.S., Demers, A., Ullman, J.D., Garey, M.R., Graham, R.L.: Worst-case performance bounds for simple one-dimensional packing algorithms. SIAM Journal on Computing 3, 299–325 (1974)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Lee, C.C., Lee, D.T.: A simple on-line bin-packing algorithm. Journal of the ACM 32, 562–572 (1985)zbMATHCrossRefGoogle Scholar
  7. 7.
    Woeginger, G.J.: Improved space for bounded-space, on-line bin-packing. SIAM Journal on Discrete Mathematics 6, 575–581 (1993)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Jiří Sgall
    • 1
  1. 1.Computer Science Institute of Charles UniversityPragueCzech Republic

Personalised recommendations